Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Grand Rapids, MI

July 2, 2011Calhoun County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2011, 8:08 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 8:08 PM EDT (00:08 UTC)
Expired
Jul 2, 2011, 8:50 PM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 108 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:24 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2975 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS53 KGRR 030008
SVRGRR
MIC025-075-030100-
/O.NEW.KGRR.SV.W.0072.110703T0008Z-110703T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
808 PM EDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
  CENTRAL JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 900 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. 
  THIS STORM WAS LOCATED NEAR ALBION..AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JACKSON...            CONCORD...            ALBION...
  LIBERTY TWP...        VANDERCOOK LAKE...    HORTON...
  SANDSTONE...          LEONI...              SPRING ARBOR...
  PARMA...              BABCOCK...            HOMER...
  ACKERSON LAKE...      SOUTH JACKSON...      MARENGO...
  CONDIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4213 8483 4231 8485 4235 8427 4212 8426
TIME...MOT...LOC 0008Z 264DEG 29KT 4223 8471
WIND...HAIL <50MPH 1.00IN

$$

LAURENS
2 follow-up statements
223 
WWUS53 KGRR 030028
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT SAT JUL 2 2011

MIC025-030037-
/O.CAN.KGRR.SV.W.0072.000000T0000Z-110703T0100Z/
CALHOUN MI-
828 PM EDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALHOUN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EITHER WEAKENED OR MOVED OUT
OF THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4232 8471 4235 8427 4212 8426 4213 8471
TIME...MOT...LOC 0027Z 264DEG 29KT 4225 8450

$$

MIC075-030100-
/O.CON.KGRR.SV.W.0072.000000T0000Z-110703T0100Z/
JACKSON MI-
828 PM EDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
JACKSON COUNTY UNTIL 900 PM EDT...

AT 825 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
WAS LOCATED 6 MILES WEST OF JACKSON...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            CONCORD...            LIBERTY TWP...
  VANDERCOOK LAKE...    HORTON...             SANDSTONE...
  LEONI...              SPRING ARBOR...       PARMA...
  ACKERSON LAKE...      SOUTH JACKSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4232 8471 4235 8427 4212 8426 4213 8471
TIME...MOT...LOC 0027Z 264DEG 29KT 4225 8450
WIND...HAIL <50MPH 1.00IN

$$

LAURENS
778 
WWUS53 KGRR 030050
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 PM EDT SAT JUL 2 2011

MIC075-030101-
/O.CAN.KGRR.SV.W.0072.000000T0000Z-110703T0100Z/
JACKSON MI-
850 PM EDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4232 8471 4235 8427 4212 8426 4213 8471
TIME...MOT...LOC 0051Z 264DEG 29KT 4227 8424

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:12 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 2, 7:12 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 PM EDT SAT JUL 2 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(256 PM EDT SAT JUL 2 2011)
SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL AND STRONG WINDS
WILL BE POSSIBLY ALONG A COLD FRONT INTO THIS EVENING. HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS AS WELL. THE THUNDERSTORMS WILL
MOVE OUT BY EVENING LEADING TO DRY WEATHER FOR THE REST OF THE
HOLIDAY WEEKEND.

&&

.SHORT TERM...(450 PM EDT SAT JUL 2 2011)
(TONIGHT THROUGH MONDAY NIGHT)

WILL ISSUE A FCST UPDATE TO CLEAR A PORTION OF OUR AREA FROM THE
SEVERE TSTORM WATCH. WILL MAINTAIN THE WATCH FOR ALL THE COUNTIES
ALONG THE I-94 CORRIDOR AS WELL AS BARRY... EATON AND INGHAM
COUNTIES BASED ON KGRR/RGNL RADAR TRENDS AND VIS SAT IMAGERY.

REMAINDER OF PREVIOUS FCST DISCUSSION FOLLOWS... SEVERE WEATHER
THREAT SHOULD BE RELEGATED TO THE EASTERN AND  SOUTHERN FORECAST
AREA THROUGH EARLY EVENING AS COLD FRONT RUNS INTO JUICY AIRMASS
WITH DEW POINTS IN THE 70S AND PWATS NEAR 2 INCHES. ISOLATED SEVERE
THREAT WILL THEN DIMINISH AS THE COLD FRONT SETTLES SOUTH. WILL KEEP
20 POPS ACROSS THE FAR SOUTH FORECAST AREA THROUGH THIS EVENING.

WILL SEE CLEARING AND LESS HUMID AIRMASS BUILDING IN OVERNIGHT. THE
FRONT SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST FIREWORK SHOWS
WILL BE ABLE TO GO THIS EVENING WITHOUT ANY INTERFERENCE.

DRY WEATHER CONTINUES FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS.

&&

.LONG TERM...(256 PM EDT SAT JUL 2 2011)
(TUESDAY THROUGH SATURDAY)
THE LONG RANGE FCST PERIOD WILL BE CHARACTERIZED BY DRY AND WARM
CONDITIONS THROUGH MOST OF NEXT WEEK. DRY WX WILL CONTINUE THROUGH
TUESDAY AFTERNOON IN SW FLOW WITH THE SFC RIDGE TO THE SE AND COLD
FRONT MOVING ACROSS THE UPPER MIDWEST. THIS FRONT WILL BRING A CHC
OF SHOWERS AND TSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS
TIME THE FRONTAL TIMING AS WELL AS FAIRLY WEAK INSTABILITY AND LACK
OF LLJ FORCING ALL SUGGEST THE THREAT FOR SEVERE WX WITH THAT SYSTEM
WILL BE LOW. DRY AND MILD WX IS ANTICIPATED FROM LATE WEDNESDAY
THROUGH SATURDAY.

&&

.AVIATION...(712 PM EDT SAT JUL 2 2011)
A COLD FRONT WAS NEARLY THROUGH SW LOWER AS OF 23Z...BETWEEN LAN AND
JXN.  AS IT PASSES SKIES WILL CLEAR WITH WINDS REMAINING LIGHT.  VFR
CONDITIONS WILL PREVAIL THROUGH SUNDAY.  NW WINDS WILL PICK UP TO
AROUND 10 KNOTS DURING THE AFTERNOON.

&&

.MARINE...(256 PM EDT SAT JUL 2 2011)
WINDS AND WAVES WILL BE RELATIVELY CALM THE NEXT COUPLE DAYS AS HIGH
PRESSURE BUILDS IN.

&&

.HYDROLOGY...(256 PM EDT SAT JUL 2 2011)
LOCALIZED FLOODING IS POSSIBLE AS A COLD FRONT RUNS INTO VERY MOIST
AIR THIS EVENING. LITTLE OR NO RISES ARE EXPECTED ON MAINSTEM RIVERS
AS THE HEAVY RAINFALL WILL NOT BE WIDESPREAD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO/LAURENS
LONG TERM:   LAURENS
AVIATION:    JK
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, Jul 2, 7:44 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 AM EDT SAT JUL 2 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
744 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST
OF A MUSKEGON TO HARRISON LINE. THE MAIN HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. THE PRIMARY STORM MOTION WILL BE EAST AT 25
MPH. FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL COULD ACCOMPANY
ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ844>849-030945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
744 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG COULD CREATE HAZARDOUS BOATING CONDITIONS TODAY.

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING THIS AFTERNOON.

AN INCREASED RISK FOR RIP CURRENTS WILL EXIST MAINLY THROUGH EARLY
AFTERNOON FOR AREAS NORTH OF SOUTH HAVEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJS

In the hours before

Special weather statement, Jul 2, 7:14 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 PM EDT SAT JUL 2 2011

MIZ073-074-030030-
CALHOUN-JACKSON-
714 PM EDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR HOMER...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            GRASS LAKE...         CONCORD...
  BROOKLYN...           CLARK LAKE...         LIBERTY TWP...
  MICHIGAN CENTER...    VANDERCOOK LAKE...    HORTON...
  NAPOLEON...           LEONI...              SPRING ARBOR...
  PULASKI...            HANOVER...            HOMER...
  FRANCISCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8414 4207 8492 4218 8493 4229 8413
      4208 8412
TIME...MOT...LOC 2315Z 265DEG 29KT 4211 8480

LAURENS
Special weather statement, Jul 2, 7:57 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
757 PM EDT SAT JUL 2 2011

MIZ074-030015-
JACKSON-
757 PM EDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR GRASS LAKE...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GRASS LAKE...         WATERLOO TWP...       MICHIGAN CENTER...
  LEONI...              WATERLOO...           TRIST...
  FRANCISCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4218 8413 4219 8431 4237 8432 4240 8413
TIME...MOT...LOC 2357Z 271DEG 29KT 4228 8418

LAURENS
Special weather statement, Jul 2, 8:03 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
803 PM EDT SAT JUL 2 2011

MIZ073-074-030100-
CALHOUN-JACKSON-
803 PM EDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR PARMA...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            GRASS LAKE...         CONCORD...
  BROOKLYN...           ALBION...             CLARK LAKE...
  WATERLOO TWP...       LIBERTY TWP...        MICHIGAN CENTER...
  VANDERCOOK LAKE...    HORTON...             SANDSTONE...
  NAPOLEON...           LEONI...              SPRING ARBOR...
  PULASKI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4208 8413 4209 8482 4230 8488 4239 8413
TIME...MOT...LOC 0004Z 264DEG 36KT 4224 8460

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:03 PM EDTSpecial Weather StatementGRRJackson57 min
Jul 2, 8:35 PM EDTAreal Flood AdvisoryGRRJackson53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.